Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Medication-Induced Dystonic Reactions Medication

  • Author: John Michael Kowalski, DO; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Jun 29, 2016
 

Medication Summary

The goals of pharmacotherapy are to reduce morbidity and prevent complications. Anticholinergic agents and benzodiazepines are most often used.

Next

Anticholinergic agents

Class Summary

The goals of pharmacotherapy are to reduce morbidity and prevent complications. The most commonly used agents are benztropine and diphenhydramine. Both are effective treatments, and data do not support one over the other.

IV is the route of choice, with signs and symptoms often resolving within 10 minutes. The medication can be delivered IM if an IV line cannot be established, but medications will take 30 min to be absorbed. More than 1 dose may be necessary for complete resolution of dystonia.

Benztropine (Cogentin)

 

By blocking striatal cholinergic receptors, benztropine may help in balancing cholinergic and dopaminergic activity.

Diphenhydramine (Benadryl)

 

Although an antihistamine, diphenhydramine also possesses significant anticholinergic properties. The mechanism of action is identical to that of benztropine.

Previous
Next

Benzodiazepines

Class Summary

Normal balance between dopamine and acetylcholine in the basal ganglia involves modulation from GABA-containing striatonigral neurons. GABA-ergic neurons are inhibitory and antagonize excitatory dopaminergic neurons. GABA agonists (eg, benzodiazepines) may be helpful for acute dystonic reactions when anti-muscarinic agents are not approporiate.

Diazepam (Valium)

 

Some recommend using diazepam for patients with dystonic reactions refractory to anticholinergic therapy or when such therapy is contraindicated.

Previous
 
 
Contributor Information and Disclosures
Author

John Michael Kowalski, DO Attending Physician, Division of Medical Toxicology, Department of Emergency Medicine, Einstein Medical Center

John Michael Kowalski, DO is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, American Osteopathic Association

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Michael J Burns, MD Instructor, Department of Emergency Medicine, Harvard University Medical School, Beth Israel Deaconess Medical Center

Michael J Burns, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Samuel M Keim, MD, MS Professor and Chair, Department of Emergency Medicine, University of Arizona College of Medicine

Samuel M Keim, MD, MS is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, American Public Health Association, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Acknowledgements

Geofrey Nochimson, MD Consulting Staff, Department of Emergency Medicine, Sentara Careplex Hospital

Geofrey Nochimson, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

References
  1. Fahn S. The varied clinical expressions of dystonia. Neurol Clin. 1984 Aug. 2(3):541-54. [Medline].

  2. Christodoulou C, Kalaitzi C. Antipsychotic drug-induced acute laryngeal dystonia: two case reports and a mini review. J Psychopharmacol. May 2005. 19:307-11. [Medline].

  3. Marsden CD, Jenner P. The pathophysiology of extrapyramidal side-effects of neuroleptic drugs. Psychol Med. 1980 Feb. 10(1):55-72. [Medline].

  4. Volkow N, Ruben C, Wang G-J, Fowler J, Moberg P, Ding Y-S, et al. Association between decline in brain dopamine activity with age and cognitive and motor impairment in healthy individuals. Am J Psychiatry. March 1998. 155:344-9. [Medline].

  5. Derinoz O, Caglar AA. Drug-induced movement disorders in children at paediatric emergency department: 'dystonia'. Emerg Med J. 2012 Mar 7. [Medline].

  6. Incecik F, Hergüner MO, Ozcan K, Altunbasak S. Albendazole-induced dystonic reaction: a case report. Turk J Pediatr. 2011 Nov-Dec. 53(6):709-10. [Medline].

  7. Hawthorne JM, Caley CF. Extrapyramidal Reactions Associated with Serotonergic Antidepressants. Ann Pharmacother. 2015 Oct. 49 (10):1136-52. [Medline].

  8. Zakariaei Z, Taslimi S, Tabatabaiefar MA, Arghand Dargahi M. Bilateral dislocation of temporomandibular joint induced by haloperidol following suicide attempt: a case report. Acta Med Iran. 2012. 50(3):213-5. [Medline].

  9. Digby G, Jalini S, Taylor S. Medication-induced acute dystonic reaction: the challenge of diagnosing movement disorders in the intensive care unit. BMJ Case Rep. 2015 Sep 21. 2015:[Medline].

  10. Elliott ES, Marken PA, Ruehter VL. Clozapine-associated extrapyramidal reaction. Ann Pharmacother. 2000 May. 34(5):615-8. [Medline].

  11. Jhee SS, Zarotsky V, Mohaupt SM, et al. Delayed onset of oculogyric crisis and torticollis with intramuscular haloperidol. Ann Pharmacother. 2003 Oct. 37(10):1434-7. [Medline].

  12. Roberge RJ. Antiemetic-related dystonic reaction unmasked by removal of a scopolamine transdermal patch. J Emerg Med. 2006 Apr. 30(3):299-302. [Medline].

  13. Schumock GT, Martinez E. Acute oculogyric crisis after administration of prochlorperazine. South Med J. 1991 Mar. 84(3):407-8. [Medline].

  14. Demetropoulos S, Schauben JL. Acute dystonic reactions from "street Valium". J Emerg Med. 1987 Jul-Aug. 5(4):293-7. [Medline].

  15. Fines RE, Brady WJ, DeBehnke DJ. Cocaine-associated dystonic reaction. Am J Emerg Med. 1997 Sep. 15(5):513-5. [Medline].

  16. Kumor K. Cocaine withdrawal dystonia. Neurology. 1990 May. 40(5):863-4. [Medline].

  17. Tekin U, Soyata AZ, Oflaz S. Acute focal dystonic reaction after acute methylphenidate treatment in an adolescent patient. J Clin Psychopharmacol. 2015 Apr. 35 (2):209-11. [Medline].

  18. Bansal S, Gill M, Bhasin C. Carbamazepine-induced dystonia in an adolescent. Indian J Pharmacol. 2016 May-Jun. 48 (3):329-30. [Medline].

  19. Barach E, Dubin LM, Tomlanovich MC, Kottamasu S. Dystonia presenting as upper airway obstruction. J Emerg Med. 1989 May-Jun. 7(3):237-40. [Medline].

  20. Piecuch S, Thomas U, Shah BR. Acute dystonic reactions that fail to respond to diphenhydramine: think of PCP. J Emerg Med. 1999 May-Jun. 17(3):527. [Medline].

  21. Juurlink DN. Antipsychotics. Nelson LS, Lewin NA, Howland MA, Hoffman RS, Goldfrank LR, Flomenbaum NE. Goldfrank's Toxicologic Emergencies. 9. New York: McGraw-Hill; 2011. 1007-8.

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.